PDA

View Full Version : Low Cortisol after being on prednisone



Mommyof1
12-04-2011, 07:58 AM
Hello all. I have been on Prednisone since last February, so almost a year. I started out on 20mgs and have since tapered having to re-up my dosage a few times for flareups. I was down to 1mg but got an email from my rheumy yesterday saying my cortisol level was low .and I had to resume taking 7.5mg that day and then after 2 weeks switch over to hydrocortisone to try and taper off of that. I read about adrenal insufficiency(addisons disease)and adrenal crisis, as well as, the in-betweens and how it can be autoimmune vs genetic vs due to medication usage. The medication seems to be the culprit at the moment. I'm just curious if anyone has had to do this too and what they do as far as the hydrocortisone(dosage, lenght of time, if it worked etc.?) and also, how can you tell the difference between medication induced adrenal insufficiency and autoimmune AD? Thanks and hope you all are well.

-LadyBug aka Brittanee

Saysusie
12-06-2011, 09:57 PM
I have never had to do this myself, so I am unable to help you. I do hope that someone with personal experience responds to your question. If not, please let me know if you'd like me to research the information for you.
Peace and Blessi gs
Namaste
Saysusie

jmail
12-08-2011, 07:09 PM
The adrenals are very difficult to manage if they get depleted, from my experience. You might ask your doctor about Thorne (brand name) Cortrex (the product) supplement. It's bovine based, if I remember correctly, and runs like $20 US for a little bottle of maybe 30 capsules. I can get it on Amazon dot com (not a plug of the store, but the one place I've found it). It contains the "building blocks" of the stuff your adrenals need. You'd start out low dosage, and work your way up to maybe as many as 8 capsules a day. I could never get above 4 a day without feeling some really weird ill effects. Be sure and work with your doctor on this...

When I first started having issues with my adrenal glands, I didn't realize what I was dealing with, and kept thinking that my kidneys were being attacked, since I kept getting "kicks" of pain, like I'd been kidney punched. Rather disconcerting. But, that's the lupus. It's always searching out its next body part victim... Anyway, I think I've done like 3 or 4 rounds of Cortrex over the years, for like 3-6 months at a time. From what my docs have told me, if you can stay below a 7.5 to 10 mg dose of Pred each day, it shouldn't deplete your adrenals. But they will come to rely upon that "help"...

Gizmo
12-10-2011, 09:22 AM
My daughter has "secondary adrenal insufficiency", which is what they call AI when it's caused by steroid use. The adrenals get lazy because they don't have to produce cortisol when someone is taking steroids. My daughter's endocrinologist said that 5mg is the physiologic amount that your body normally produces. You might ask your doctor about a "cortisol stimulation test." They draw a cortisol level, then give you an IV drug that should make your body produce cortisol. Then they draw blood about every 30 minutes for a few hours and check your cortisol level. If your adrenals aren't working right, the cortisol levels will be low.

My daughter was diagnosed 2 years ago and is taking hydrocortisone and prednisone (but she also has autoimmune disease and dysautonomia). She got down as low as 3mg on the prednisone, but started having symptoms of adrenal crisis and had to go back up to 5mg. If you do have adrenal insufficiency, it's really important to know that and to make sure all your doctors and family members know that. My daughter has to carry injectable solu-medrol with her. If she were to break a bone or be injured in some other way, she has to give herself an injection immediately or she could go in to a life-threatening adrenal crisis. If she gets sick to the point that she can't double her oral steroids and keep them down, she will have to be hospitalized.

No offense to jmail, but be cautious about "natural" supplements. They aren't FDA regulated and the amount of active ingredient in each pill can vary significantly. They also don't have to be tested the way prescription drugs do, so weird side effects don't necessarily get reported. They can be just as potent as the stuff your doctor prescribes, but don't have the safeguards. Jmail is right to advise you to check with your doctor before taking natural medicines.

Kuddos to your doctor for checking your cortisol level. I don't think mine ever has and I've been on prednisone for 10 years.

Mommyof1
12-22-2011, 07:03 PM
Thanks for the info. Actually I was put back on the 7.5mgs and have been on it a little over 2 weeks now. I had levels checked back on dec 12th and my complements are still notably low. I also had protein and bacteria in my urine. So, I was told to have another set of labs done today to check things out and she ran a few other tests as well. She wants to see if were dealing with a potential infection or kidney inflammation...ugh.